Iowa, 2003Flood in Iowa, May 24 to 25, 2003
May 24 to 25, 2003 · NWS DVN · 1 event in 1 county or zone
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 2:00 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, May 24, 2:00 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT SAT MAY 24 2003
NORTHWEST FLOW CONTINUES OVER REGION WITH CLOSED UPPER LOW OVER
LOWER MICHIGAN AND STRONG SHORTWAVE UPSTREAM IN NORTH DAKOTA THIS
MORNING. PATCHES OF FOG DEVELOPING DUE TO LIGHT WINDS...BREAKS IN
CLOUD COVER...AND HIGH LOW LEVEL RH. OVERCAST DECK WORKING ITS WAY
INTO THE MISSISSIPPI VALLEY WILL PUT THE BRAKES ON FOG DEVELOPMENT
BY SUNRISE.
DAKOTA SHORTWAVE WILL DROP ACROSS IOWA TODAY AND ROUND THE UPPER LOW
EARLY SUNDAY INTO MONDAY. AS A RESULT...EXPECT THE UPPER LOW TO
RETROGRADE SLIGHTLY...KEEPING OUR CWFA IN CYCLONIC FLOW AND THE
PATTERN RELATIVELY STAGNANT FOR THE NEXT SEVERAL DAYS. PRECIP
ASSOCIATED WITH THE SHORT WAVE TODAY SHOULD BE LIMITED TO WESTERN
THIRD OF THE CWFA DUE TO VORT ADVECTION STAYING TO THE WEST AND DRY
SURFACE RIDGE IN PLACE OVER THE UPPER MISSISSIPPI VALLEY.
WITH THE UPPER LOW HOLDING OVER THE GREAT LAKES THROUGH
TUESDAY...LOOK FOR CONTINUED COOL WEATHER WITH MINOR PRECIP CHANCES
AS VARIOUS SPOKES ROTATE AROUND THE LOW. AT THIS POINT...ANY
MEASURABLE PRECIP CHANCE FOR SUNDAY OR MONDAY IS STILL WELL BELOW 20
PERCENT (POTENTIAL FOR ISOLATED POPCORN CONVECTION IN THE
AFTERNOON). SO WILL KEEP FORECAST DRY FOR NOW SINCE COVERAGE LIKELY
TO BE SPARSE AT BEST.
KEEPING THE WARMING TREND FOR THE END OF NEXT WEEK AND NO CHANGES TO
POPS NEEDED AT THIS TIME.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
33
Hazardous weather outlook, May 24, 4:00 AM CST, 1 hour 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250955-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEAK COLD FRONT WILL SWING THROUGH THE AREA NEXT WEDNESDAY
NIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AND
AHEAD OF THE FRONT...AND SOME OF THE THUNDERSTORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NEXT WEDNESDAY NIGHT INTO THURSDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn
33
Flood, Muscatine
- When
- May 24, 5:05 AM CST to May 25, 11:05 AM CST
- Where
- Muscatine forecast zone
- Property damage
- $1.0 million
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 24 to 25, 20031 death · $385,000 · 1.75 in hail · 22 events
- Tornado and Flash Flood in Texas, May 24 to 25, 20032 injured · $522,000 · F1 · 31 events
- Tornadoes and Flash Flood in Texas, May 24, 2003$845,000 · F0 · 23 events
- Tornadoes and Hail in Texas, May 24, 2003$65,000 · F0 · 15 events
- Flash Flood and Hail in Oklahoma, May 24 to 25, 2003$11,000 · 1.75 in hail · 26 events
- Damaging Winds in Washington, May 24, 2003$15,000 · 61 kt wind · 6 events
- Hail in Colorado, May 24, 20032.75 in hail · 8 events
- Hail in Kansas, May 24, 20031.25 in hail · 6 events
- Damaging Winds in Oklahoma, May 24, 2003$3,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, May 24, 200361 kt wind · 4 events
- Hail in Colorado, May 24, 20031.75 in hail · 4 events
- Hail in Kansas, May 24, 20030.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359215.